Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 68, NWS Shreveport, LA

March 4, 1997Bowie County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 4, 1997, 10:40 PM CST for Bowie County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 4, 1997, 10:40 PM CST (04:40 UTC)
Expired
Mar 4, 1997, 11:30 PM CST
In force
50 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Bowie County, TX

The radar

The Shreveport radar (KSHV), 123 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 4, 11:15 PM CSTHail 0.75Simms, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WUUS1 KSHV 050442 RRA
SVRSHV
TXC037-050530-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1040 PM CST TUE MAR 4 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 PM CST
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...BOWIE COUNTY
 
DOPPLER RADAR IN SHREVEPORT INDICATED A SEVERE THUNDERSTORM 10 MILES
SOUTHWEST OF NEW BOSTON MOVING NORTHEAST AT 40 MPH.
 
THIS STORM WILL LIKELY PRODUCE HAIL TO ONE INCH IN DIAMETER AND
POSSSIBLE WINDS IN EXCESS OF 50 MPH.
 
THIS STORM WILL MOVE OVER NEW BOSTON AT ABOUT 10:50 PM.
 
4/11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 9:16 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 4, 9:16 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
915 PM CST TUE MAR 4 1997

88D INDICATING 50 TO 55 KNOT LLJ...AND WITH JET STREAK MOVING ACROSS
NORTH TX...STORMS ARE STARTING TO INTENSITY. NOTHING IN LIGHTNING DATA
YET. BUT AS COLD FRONT CONTINUES TO MOVE SOUTHEAST STORMS WILL CONTINUE
TO DEVELOP. EVENING SFC ANALYSIS HAS COLD FRONT FROM BETWEEN MLC AND
FSM TO BETWEEN FTW AND MWL. GREATEST THREAT OF SVR WEATHER WILL BE
ACROSS THE NO"RTHWEST HALF OF CWA...BUT WILL LEAVE MENTION OF SVR IN
NORTHWEST LA. WILL ADJUST TEMPS UP SOME AS DEW POINTS CONTINUE TO
INCREASE...AND WITH CLOUDS CONTINUING TO LOWER...TEMPS SHOULD NOT
DROP MUCH...EXCEPT WHERE IT RAINS.

IV

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.